Washington, 2025

Wildfire in Washington, August 1 to 3, 2025

August 1 to 3, 2025 · NWS OTX · 1 event in 1 county or zone

Hope Fire started on July 8 by suspected human cause. It was 15 miles of Kettle Falls Washington.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Hope Fire started on July 8 by suspected human cause. It was 15 miles of Kettle Falls Washington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 31, 11:24 PM PST, 36 minutes earlier. Its key messages:

  • Scattered, wet thunderstorms Friday. Heavy rainfall, small hail, gusty winds and lightning main threats.
Area forecast discussion, Jul 31, 11:24 PM PST, 36 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1224 AM PDT Fri Aug 1 2025

.KEY MESSAGES...

- Scattered, wet thunderstorms Friday. Heavy rainfall, small hail,
  gusty winds and lightning main threats.

&&

.SYNOPSIS...
Scattered showers and thunderstorms Friday will be similar to
Thursday. The main threat will be flash flooding on recent burn
scars. Showers and cooler weather expected through the start of
next week.

&&

.DISCUSSION...
Today and tomorrow: Expecting another round of thunderstorm
development starting late Friday morning in the INW as a weak wave
moves through the region. With weak to no capping inversion in place
tomorrow, storms will quickly fire with a bit of heating. With PWATs
up to 200% of normal later today, I issued another flash flood watch
for the burn scars in Chelan, Okanogan, Ferry, and Stevens Counties.
The CAPE concentration will be a bit lower in the storms today, so I
did not issue another red flag warning for lightning. With that and
the even higher PWATs, the thunderstorm cores will be very wet. The
threat for strong outflow winds is lower with these factors in mind.
There is still the possibility for new fire starts outside of the
thunderstorm cores. Temperatures today will reach into the mid 80s
to mid 90s. Thunderstorm coverage Saturday looks lower as the best
moisture is confined to northeast Washington and north Idaho.

Sunday through Friday: Sunday looks much drier in the INW as a
transient shortwave ridge builds ahead of another trough developing
offshore. Temperatures will still be mild in the 80s and 90s with
breezy afternoon winds. This trough quickly moves inland Monday
bringing more chances for showers and weak thunderstorms to the
region. Temperatures will be cooler Monday in the 70s and 80s.
Temperatures start to rebound Tuesday into the 80s as this trough
shifts into northwest MT and a weak ridge builds. The mid to late
week period will feature a slow warming trend back towards the 80s
and 90s with unsettled conditions in the mountains. There are hints
of the desert southwest ridge retrograding northwest in the 9-14 day
range in the ensembles. If that is the case, a long lasting heat
wave could happen in mid August. DB

&&

.AVIATION...
06Z TAFS: The primary aviation concern through the 24hr TAF
period will be scattered showers and thunderstorms producing
gusty and erratic wind gusts. Under stronger storm cells,
frequent lightning and hail are also possible.

FORECAST CONFIDENCE AND/OR ALTERNATE SCENARIOS: High confidence
for largely VFR cigs through the TAF period. Low confidence for
individual timing of thunderstorms and associated wind gusts.
30-40% chance for local MVFR from reduced visibility under
rain/hail cores.

&&

.Preliminary Point Temps/PoPs...
Spokane        88  62  90  60  87  59 /  40  30  20  10   0  20
Coeur d'Alene  85  63  87  59  88  59 /  40  30  20  10   0  20
Pullman        83  56  86  53  84  54 /  40  30  10   0  10  30
Lewiston       90  68  95  65  93  66 /  50  30  10   0  10  40
Colville       89  53  89  50  88  49 /  50  50  30  10  10  10
Sandpoint      84  58  82  55  86  53 /  50  50  40  10  10  10
Kellogg        82  63  83  61  84  61 /  50  40  30  10  10  20
Moses Lake     92  62  94  57  90  58 /  10  10   0   0   0  20
Wenatchee      92  66  93  65  89  64 /  30  20   0   0   0  10
Omak           92  63  94  62  92  62 /  40  40  10  10  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
WA...Flash Flood Watch from 11 AM PDT this morning through this
     evening for Central Chelan County-Northeast Mountains-
     Okanogan Highlands-Okanogan Valley-Wenatchee Area-Western
     Chelan County-Western Okanogan County.
ID...None.

&&

In the hours before

Special weather statement, Jul 31, 11:34 PM PST, 26 minutes before
Special Weather Statement
National Weather Service Spokane WA
1234 AM PDT Fri Aug 1 2025

IDZ001-010800-
Northern Panhandle ID-
1234 AM PDT Fri Aug 1 2025

...A strong thunderstorm will impact portions of south central
Boundary and northwestern Bonner Counties through 100 AM PDT...

At 1233 AM PDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Nordman, or 20 miles northwest of Sandpoint,
moving north at 15 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Coolin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4831 11672 4860 11694 4867 11677 4843 11655
TIME...MOT...LOC 0733Z 182DEG 11KT 4854 11678

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

SB
Special weather statement, Jul 31, 11:36 PM PST, 24 minutes before
Special Weather Statement
National Weather Service Spokane WA
1236 AM PDT Fri Aug 1 2025

WAZ036-010800-
Spokane Area WA-
1236 AM PDT Fri Aug 1 2025

...A strong thunderstorm will impact portions of southwestern Spokane
County through 100 AM PDT...

At 1235 AM PDT, Doppler radar was tracking a strong thunderstorm over
Medical Lake, or 7 miles northwest of Cheney, moving north at 5 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Cheney, Airway Heights, Medical Lake, Fairchild AFB, Four Lakes, and
Deep Creek.

This includes Interstate 90 in Washington between mile markers 263
and 275.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4744 11760 4754 11782 4769 11776 4761 11752
TIME...MOT...LOC 0735Z 191DEG 5KT 4757 11769

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

SB
Local storm report, Aug 1, 12:00 AM PST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Spokane WA
100 AM PDT Fri Aug 1 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     Hail             3 NNW Twin Lakes        47.89N 116.89W
07/31/2025  E1.00 Inch       Kootenai           ID   Public

&&

DB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Northeast Mountains

When
August 1, 12:00 AM PST to August 3, 8:00 PM PST
Where
Northeast Mountains forecast zone
Property damage
$11 million
Reported by
Park/Forest Service
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

Hope Fire started by a suspected human cause on July 8. It was located 15 miles north of Kettle Falls Washington. It burned around 8177 acres of timber, two homes, and a 150 acre ranch. Cost is estimated.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2025Every state in 2025This day in weather historyWarnings in Washington, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1292219.